FAT

FullSizeRender (2)For my first six months of treatment for this horrific disease, Myasthenia Gravis, I strongly refused to take Prednisone.  I voiced my fear of weight gain and of developing a moon face.  A round face is a stereotypical side effect of prednisone.  At each neurology  appointment, I was advised to take this medicine.  I was educated about how it would help me.  I continued to refuse the medicine.  I agreed to all other treatments.

At the six month point, I needed to be hospitalized. I spent ten days in ICU.  My MG effects so many different muscles.  My eyes droop when fatigued.  Double vision is always present. My speech is raspy because my muscles are not able to operate my voice box.  My breathing is severely impaired do to weak chest muscles.  Because of these increasing symptoms, I finally decided to try the prednisone.

I started with low doses that were gradually increased.  I dieted and restricted my sodium.  I was so pleased.  I did not gain weight.  I actually lost a few pounds. This continued for six months. At the six month point, I needed another hospitalization.  My prednisone  was rapidly increased during a week of plasma exchange.  I immediately gained thirty pounds.  Each day I add a few more pounds.

In my illness, my immune system is producing antibodies that are harming me.  Prednisone suppresses the production of these antibodies.  This is why I have agreed to take the medicine.  I am currently going through a very slow dosage reduction. I understand that I will probably  always need some prednisone.

I have grown so fat. The fluid retention causes me to have a huge protruding belly.  My  swollen face is round and puffy .  I have fat pockets under my chin and around my neck.  Prednisone effects the appetite hormones.  I never feel full.

I am a person who loved to exercise daily prior to my symptoms.  I biked, walked, and used gym machines every day. I took zumba classes twice per week.  I have been directed to stop the exercise because this is an illness that is made worse by activity and made better by rest.  This is such a contradiction to my beliefs.  I had always been someone who pushed activity to the limit.  Losing the enjoyment of  exercise is another loss for me.  I am sure it is also contributing to this weight gain.

I am not sure what my future will be.  I recently attended an MG support group.  I sat with two obese men who reported that they have been off prednisone for a year.  They both said they are unable to lose the prednisone weight.  A woman  reported having lost her fifty pound gain during this past year since stopping her prednisone.  I also saw a social media post of a woman’s round, puffy face while using prednisone. She then showed her slimmer face, two months after stopping prednisone.  I am hopeful that I will be able to lose weight after reducing my dosage.  It is so different for everyone.

This weight gain has happened during the winter. I have been able to get by in sweats and jammies. It is now spring and I have outgrown all of my clothes. I recently bought a few extra large clothing  items.  I wanted to explain to people that this was not really me.  I believed that being overweight was always due to eating too much and exercising too little.  There have been some silly movies featuring people in fat suits.  This is how I feel about myself. I have never been the glamour girl type, but I have always cared about my appearance.FullSizeRender (10)

I am enduring an extremely slow reduction of medicine.  I am dieting.  My scale showed more weight gain today.  I refused Chinese carry out.  I watched my husband eat it.  I still gained.  Not fair!  I make spaghetti  out of zucchini.  I should lose.  Not fair!

Wouldn’t you think that I would be more upset by the life threatening symptoms that I have experienced?  It’s the weight gain that has me ranting.  My husband makes a statement that helps me keep this in perspective.  He tells me that he would rather have me be overweight and alive than slim in my casket.  He also frequently tells me that I am beautiful.  This helps so much while my self esteem is being chipped away by this disease.

 

 

 

 

 

 

 

 

 

 

Advertisements

One thought on “FAT”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s